Oklahoma, 2018

Wildfire in Oklahoma, March 10 to 15, 2018

March 10 to 15, 2018 · NWS TSA · 6 events in 6 counties and zones

Unseasonably warm temperatures, strong gusty wind, low relative humidity, and drought-stricken, dormant vegetation promoted the rapid spread of several large wildfires in eastern Oklahoma during the middle of March. Wildfires burned over 2400 acres in Pushmataha County, over 2100 acres in Pittsburg County, over 1300 acres in Latimer County, over 800 acres in Osage and Washington Counties, and…

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Unseasonably warm temperatures, strong gusty wind, low relative humidity, and drought-stricken, dormant vegetation promoted the rapid spread of several large wildfires in eastern Oklahoma during the middle of March. Wildfires burned over 2400 acres in Pushmataha County, over 2100 acres in Pittsburg County, over 1300 acres in Latimer County, over 800 acres in Osage and Washington Counties, and over 350 acres in Le Flore County from the 10th through the 15th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Mar 10, 9:08 AM CST, 1 hour 52 minutes earlier.

Area forecast discussion, Mar 10, 9:08 AM CST, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
908 AM CST Sat Mar 10 2018

...UPDATE...

.DISCUSSION...
Main forecast concern today continues to be the severe
thunderstorm potential across portions of eastern Oklahoma and
western Arkansas later this afternoon and evening. The latest
mesoanalysis already shows 1000 J/kg of MUCAPE present across
a good chunk of the area along and south of I-40, with at least
some elevated instability extending northward to a surface
boundary located near Highway 412. Some decrease in low cloudiness
is likely to occur today, which should lead to a further increase
in the overall instability due to surface heating and at least
some additional increase in low level moisture through the day.
The bulk of the convective development this afternoon will occur
as a mid level disturbance, currently positioned west of the area
over southwest Kansas and the Panhandles, interacts with the
existing boundary. This continues to look more likely during the
very late afternoon and evening hours, probably in the area
between Highway 412 and I-40. Large hail remains the main severe
weather threat, although some hint exists in recent storm scale
model solutions that there could be some potential for bowing
segments, which would present an enhanced wind threat as well.

Updated forecast is already out. The main changes to the going
forecast were to increase POPs from late afternoon through early
evening across parts of east central Oklahoma and west central
Arkansas, in the vicinity of where the boundary is currently
expected to be when development occurs. A few tweaks to the high
temperatures and sky cover trends were also made.

&&

.PREV DISCUSSION... /Issued 539 AM CST Sat Mar 10 2018/

DISCUSSION...

The discussion for the 12Z TAF forecast is included below.

AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
MVFR cigs will affect SE OK/W AR sites this morning, trending
toward VFR everywhere by midday. Storms to develop in the vicinity
of TUL/RVS/MLC/FSM/FYV by 00Z and then track ESE into the evening.
Inserted tempo MVFR/TSRA groups at FSM/FYV, where the highest
prob of storms is, during the evening hours. Wind shift to occur
with cold front late tonight, and conditions trend toward VFR
everywhere by the end of the period.

Lacy

PREV DISCUSSION... /Issued 358 AM CST Sat Mar 10 2018/

DISCUSSION...
Early morning surface analysis showed a front just to our north,
near the Oklahoma/Kansas border. A 30 kt low level jet was
oriented from north central Texas northeast across the Arklatex.
Just a few showers and isolated lightning strikes have been noted
in radar imagery thus far overnight.

Main focus for this forecast will be precipitation/thunder chances
this afternoon and evening across portions of east central
Oklahoma into western Arkansas. Latest hi-res models suggest there
will be a fairly concentrated zone of showers/thunderstorms this
afternoon, which will likely form between 4-6 PM. By that time,
the boundary will have sagged south, nearing the I-40 corridor.
Instability will be sufficient to support strong updrafts, with
CAPE values around 1000 j/kg by afternoon. There will be a low
potential for severe storms, given the strong shear and steep
lapse rates. Main threats will be large hail and damaging winds.

Storms will persist for a few hours this evening, mainly across
southeast portions of Oklahoma and western Arkansas with a
diminishing threat after midnight.

Sunday will be much cooler than this afternoon, as highs drop
back into the 50s thanks to another reinforcing cold front.
Temperatures will stay a few degrees below normal through at least
Tuesday. By mid week, a building upper ridge will shift east
across the southern Plains with above normal temps in the 70s by
Friday into next weekend.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

SHORT TERM...22
Hazardous weather outlook, Mar 10, 7:36 AM CST, 3 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
736 AM CST Sat Mar 10 2018

ARZ001-002-010-011-019-020-029-OKZ049-053>076-111130-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
736 AM CST Sat Mar 10 2018

...ELEVATED SEVERE STORM RISK LATE THIS AFTERNOON AND INTO EVENING...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.

SEVERE THUNDERSTORM.
	RISK...Elevated.
	AREA...East central Oklahoma and west central Arkansas.
	ONSET...Around 5 PM.

HEAVY RAIN.
	RISK...Limited.
	AREA...Far east central Oklahoma into west central Arkansas.
	ONSET...After 6 PM.

DISCUSSION...

There is a slight risk of severe storms late this afternoon and into
the evening across east central and southeast Oklahoma, as well as
west central Arkansas. There is a marginal risk of severe storms
across portions of northeast Oklahoma and northwest Arkansas. Large
hail to golfball size and damaging winds to 60 mph will be the main
threats. Locally heavy rainfall between a half inch and an inch is
possible as well.

Thunderstorms are expected to develop around 5 PM along a surface
trough/pseudo warm front across portions of east central and
northeast Oklahoma, as well as northwest and west central
Arkansas, as lift increases from a strong upper level storm system
approaching from the northwest. Storms will move across east central
and southeast Oklahoma and west central Arkansas into the evening
hours. Storms should exit the region by 11 PM this evening.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.
SUNDAY...High Wind Potential.
MONDAY thru WEDNESDAY...No Hazards.
THURSDAY and FRIDAY...Very High Fire Weather Potential...High Wind Potential.

EXTENDED DISCUSSION...

Gusty northwest winds are expected on Sunday behind a cold front.
Gusts between 25 and 30 mph are possible across eastern Oklahoma.
The gusty winds and drier air will raise fire weather concerns.

In the wake of cool high pressure that will be in place thru the
the middle of next week, strong south winds and warmer
temperatures will lead to elevated fire weather conditions to
close out the work week next week.

weather.gov/tulsa contains additional information.

Lacy

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 wildfire. Local standard time, as filed.

Wildfire, Pushmataha

When
March 10, 11:00 AM CST to March 15, 11:00 PM CST
Where
Pushmataha forecast zone
Reported by
Park/Forest Service
Coordinates
34.416, -95.376 (the zone’s center; the record gives no point)

Wildfire, Pittsburg

When
March 10, 11:00 AM CST to March 15, 11:00 PM CST
Where
Pittsburg forecast zone
Reported by
Park/Forest Service
Coordinates
34.924, -95.748 (the zone’s center; the record gives no point)

Wildfire, Latimer

When
March 10, 11:00 AM CST to March 15, 11:00 PM CST
Where
Latimer forecast zone
Reported by
Park/Forest Service
Coordinates
34.876, -95.250 (the zone’s center; the record gives no point)

Wildfire, Le Flore

When
March 10, 11:00 AM CST to March 15, 11:00 PM CST
Where
Le Flore forecast zone
Reported by
Park/Forest Service

Wildfire, Osage

When
March 14, 10:00 AM CST to March 15, 11:00 PM CST
Where
Osage forecast zone
Reported by
Park/Forest Service

Wildfire, Washington

When
March 14, 10:00 AM CST to March 15, 11:00 PM CST
Where
Washington forecast zone
Reported by
Park/Forest Service
Coordinates
36.715, -95.904 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2018Every state in 2018This day in weather historyWarnings in Oklahoma, March 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 747323, 747324, 747325, 747329, 747327, 747328.